Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Duluth, MN

August 1, 2000Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2000, 1:47 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2000, 1:47 AM CDT (06:47 UTC)
Expired
Aug 1, 2000, 2:45 AM CDT
In force
58 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

What was reported inside it

TimeReportWhereRemark
Aug 1, 1:54 AM CDTHail 0.75Floodwood, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2000-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2000-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 010650
SVRDLH
MNC017-137-WIC031-010745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
147 AM CDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARLTON COUNTY IN MINNESOTA
  SOUTHERN ST. LOUIS COUNTY IN MINNESOTA
  NORTHWEST DOUGLAS COUNTY IN WISCONSIN

* UNTIL 245 AM CDT

* AT 147 AM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A
  LINE EXTENDING FROM 23 MILES NORTHWEST OF DULUTH TO 35 MILES 
  SOUTHWEST OF DULUTH...MOVING EAST AT 20 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  CLOQUET AROUND 205 AM CDT
  CARLTON AROUND 220 AM CDT
  DULUTH AROUND 230 AM CDT
  SUPERIOR AROUND 235 AM CDT

DAMAGING HAIL UP TO GOLFBALL SIZE AND DESTRUCTIVE WINDS TO 60 MPH 
ARE LIKELY WITH THIS LINE OF SEVERE THUNDERSTORMS. TAKE COVER IN A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS. 

$$
DAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:14 PM CDT, 10 hours 33 minutes earlier.

Area forecast discussion, Jul 31, 3:14 PM CDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CDT MON JUL 31 2000

FORECAST FOCUS WILL BE PRECIP CHANCES AND SEVERITY THROUGH TUESDAY.

FOLLOWED A MIX OF THE ETA AND AVN MODELS THIS RUN. A SLOWER
PROGESSION SEEMS TO BE THE WAY TO GO. WITH PERSISTENT LOW OVER
SOUTHERN LAKE MICHIGAN...DON'T THINK THIS NEXT SYSTEM WILL MOVE
QUICKLY THROUGH.

CURRENT RADAR MOSAIC SHOWING SCATTERED SHOWERS AND THUNDERSTORMS
FROM WESTERN CWA BACK INTO EASTERN NORTH DAKOTA. CURRENT ACTIVITY
AHEAD OF 500MB SHORTWAVE AND IN AREA OF 850MB MOISTURE
CONVERGENCE. MSAS INDICATING LI/S OF -6 TO -8. TEMPERATURES IN THE
80S CWA WIDE WITH DEWPOINTS IN THE MIDDLE TO UPPER 60S. EXPECT
THUNDERSTORMS TO INTENSIFY OVER THE NEXT FEW HOURS AS SHORTWAVE
MOVES CLOSER...AND INSTABILITIES DROP FURTHER. 0-6KM SHEAR
STRONGEST IN FAR SOUTHWEST CWA INTO CENTRAL MINNESOTA. BEST CHANCE
FOR ORGANIZED SEVERE LOOKS TO BE FAR SOUTH CWA AND SOUTH.

WILL PUT HIGHEST POPS SOUTHWEST CWA TONIGHT. WITH SLOWER MOVEMENT OF
SYSTEM...WILL KEEP POPS IN ALL ZONES FOR TUESDAY...BUT JUST IN THE
MORNING OUT WEST. THETA-E RIDGE STILL UP WESTERN WISCONSIN AT 00Z
WED SO WILL PLACE HIGHEST POPS IN NORTHWEST WISCONSIN ZONES.

SOME PRECIP WILL LINGER TUESDAY EVENING IN WI ZONES...THEN DRY INTO
WEDNESDAY.

FOLLOWED MIX OF GUIDANCE TEMPERATURES...WHICH WERE IN AGREEMENT.

.DLH...NONE.

MELDE

In the hours before

Local storm report, Jul 31, 8:26 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
826 PM CDT MON JUL 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    14 NE FINLAND             MN   2.75 INCH HAIL
07/31/00   LAKE                           AT NINEMILE LAKE

0745 PM    PARK FALLS                WI   .88 INCH HAIL
07/31/00   PRICE

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:47 AM CDTSevere Thunderstorm WarningDLHCook43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.